Sedative-hypnotics, although safe when taken as directed, are not without their side effects. You should be familiar with the side effects produced by these agents:
a. Drowsiness. As you might anticipate, all of the sedative-hypnotic agents will cause drowsiness if a large enough dose is given to the patient. Furthermore, because of individual reactions to drugs, some patients will be made drowsy even by small doses of these agents. Patients who are prescribed sedative-hypnotics should be told not to drink alcoholic beverages while taking the drug since the alcohol could intensify the drowsiness effect.
b. Impaired Performance and Judgment. These agents interfere with a person 5 ability to think and to perform certain "hands-on" tasks. Sedative-hypnotic agents are equivalent to alcohol in their effects on distorting judgment and minor motor skills.
c. Hangover Effect. When a patient arises from a night's sleep after having taken a bedtime dose of a sedative-hypnotic, the patient may complain of feeling dizzy, lethargic, or exhausted. This is referred to as the "hangover effect." This effect is more prevalent with the long-acting sedative-hypnotics.
Was this article helpful?